Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis

Sandeep T. Laroia, Khin M. Zaw, Apar Kishor Ganti, William Newman, Akindolapo O. Akinwande

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

Thyroid disorder is a well-recognized side effect of amiodarone therapy. Thyrotoxicosis is less common than hypothyroidism. Hypokalemic periodic paralysis is one manifestation of thyrotoxicosis, and is more often seen in Oriental and Latin American men than in other demographic groups. This phenomenon, however, has not been previously described in thyrotoxicosis due to amiodarone usage. We describe a case of amiodarone-induced thyrotoxicosis in a 34-year-old man who presented with sudden lower extremity weakness, heat intolerance, and weight loss. Physical examination demonstrated fine tremors. Serum potassium level was 2.2 mEq/L on admission. Gastrointestinal and renal causes of potassium loss were excluded by history and physical examination. Further biochemical testing demonstrated abnormal thyroid function. The urinary potassium and serum bicarbonate, magnesium, and calcium levels were within normal limits. Lower extremity weakness resolved immediately after potassium replacement therapy. Methimazole therapy was initiated, and the patient was clinically euthyroid on discharge.

Original languageEnglish (US)
Pages (from-to)1326-1328
Number of pages3
JournalSouthern Medical Journal
Volume95
Issue number11
DOIs
StatePublished - Nov 1 2002

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis'. Together they form a unique fingerprint.

  • Cite this